Journal of Scientific Computing

, Volume 70, Issue 1, pp 429–449 | Cite as

Accuracy of Finite Element Methods for Boundary-Value Problems of Steady-State Fractional Diffusion Equations

  • Hong Wang
  • Danping Yang
  • Shengfeng Zhu


Optimal-order error estimates in the energy norm and the \(L^2\) norm were previously proved in the literature for finite element methods of Dirichlet boundary-value problems of steady-state fractional diffusion equations under the assumption that the true solutions have desired regularity and that the solution to the dual problem has full regularity for each right-hand side. We show that the solution to the homogeneous Dirichlet boundary-value problem of a one-dimensional steady-state fractional diffusion equation of constant coefficient and source term is not necessarily in the Sobolev space \(H^1\). This fact has the following implications: (i) Up to now, there are no verifiable conditions on the coefficients and source terms of fractional diffusion equations in the literature to ensure the high regularity of the true solutions, which are in turn needed to guarantee the high-order convergence rates of their numerical approximations. (ii) Any Nitsche-lifting based proof of optimal-order \(L^2\) error estimates of finite element methods in the literature is invalid. We present numerical results to show that high-order finite element methods for a steady-state fractional diffusion equation with smooth data and source term fail to achieve high-order convergence rates. We present a preliminary development of an indirect finite element method, which reduces the solution of fractional diffusion equations to that of second-order diffusion equations postprocessed by a fractional differentiation. We prove that the corresponding high-order methods achieve high-order convergence rates even though the true solutions are not smooth, provided that the coefficient and source term of the problem have desired regularities. Numerical experiments are presented to substantiate the theoretical estimates.


Fractional diffusion equation Fractional Galerkin method High-order error estimate Indirect finite element method Regularity of solution 



This work was supported in part by the National Science Foundation under Grants EAR-0934747 and DMS-1216923, by the OSD/ARO MURI Grant W911NF-15-1-0562, by the National Natural Science Foundation of China under Grants 91130010, 11071080, 11171113, 11201153, 11301129, 11371145, 11471194, and 11571115, and by Taishan research project of Shandong Province of China. The authors would like to express their sincere thanks to the referees for their very helpful comments and suggestions, which greatly improved the quality of this paper.


  1. 1.
    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Elsevier, San Diego (2003)MATHGoogle Scholar
  2. 2.
    Benson, D.A., Schumer, R., Meerschaert, M.M., Wheatcraft, S.W.: Fractional dispersion, Lévy motion, and the made tracer tests. Transp. Porous Media 42, 211–240 (2001)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bennett, C., Sharpley, R.C.: Interpolation of Operators. Academic Press, Cambridge (1988)MATHGoogle Scholar
  4. 4.
    Benson, D., Wheatcraft, S.W., Meerschaert, M.M.: The fractional-order governing equation of Lévy motion. Water Resour. Res. 36, 1413–1423 (2000)CrossRefGoogle Scholar
  5. 5.
    Carr, P., Wu, L.R.: The finite moment logstable process and option pricing. J. Finance 58, 753–778 (2003)CrossRefGoogle Scholar
  6. 6.
    Chakraborty, P., Meerschaert, M.M., Lim, C.Y.: Parameter estimation for fractional transport: a particle tracking approach. Water Resour. Res. 45, W10415 (2009)CrossRefGoogle Scholar
  7. 7.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978)MATHGoogle Scholar
  8. 8.
    del Castillo-Negrete, D., Carreras, B.A., Lynch, V.E.: Fractional diffusion in plasma turbulence. Phys. Plasmas 11, 3854–3864 (2004)CrossRefGoogle Scholar
  9. 9.
    Ervin, V.J., Roop, J.P.: Variational formulation for the stationary fractional advection dispersion equation. Numer. Methods Partial Differ. Equ. 22, 558–576 (2005)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order, 2nd edn. Springer, Berlin (1983)CrossRefMATHGoogle Scholar
  11. 11.
    Huang, J., Nie, N., Tang, Y.: A second order finite difference-spectral method for space fractional diffusion equations. Sci. China Math. 136, 521–537 (2013)MathSciNetGoogle Scholar
  12. 12.
    Jin, B., Lazarov, R., Pasciak, J., Rundell, W.: Variational formulation of problems involving fractional order differential operators. Math. Comput. 84, 2665–2700 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Meerschaert, M.M., Sikorskii, A.: Stochastic Models for Fractional Calculus. Studies in Mathematics, vol. 43. De Gruyter (2011)Google Scholar
  14. 14.
    Meerschaert, M.M., Tadjeran, C.: Finite difference approximations for fractional advection-dispersion flow equations. J. Comput. Appl. Math. 172, 65–77 (2004)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Meerschaert, M.M., Tadjeran, C.: Finite difference approximations for two-sided space-fractional partial differential equations. Appl. Numer. Math. 56, 80–90 (2006)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Podlubny, I.: Fractional Differential Equations. Academic Press, San Diego (1999)MATHGoogle Scholar
  17. 17.
    Samko, S., Kilbas, A., Marichev, O.: Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach, London (1993)MATHGoogle Scholar
  18. 18.
    Wang, H., Yang, D.: Wellposedness of variable-coefficient conservative fractional elliptic differential equations. SIAM J. Numer. Anal. 51, 1088–1107 (2013)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Wang, H., Yang, D., Zhu, S.: A Petrov–Galerkin finite element method for variable-coefficient fractional diffusion equations. Comput. Methods Appl. Mech. Eng. 290, 45–56 (2015)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Wheatcraft, S.W., Meerschaert, M.M.: Fractional conservation of mass. Adv. Water Resour. 31, 1377–1381 (2008)CrossRefGoogle Scholar
  21. 21.
    Zhang, Y., Benson, D.A., Meerschaert, M.M., LaBolle, E.M.: Space-fractional advection-dispersion equations with variable parameters: diverse formulas, numerical solutions, and application to the MADE-site data. Water Resour. Res. 43, W05439 (2007)Google Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of South CarolinaColumbiaUSA
  2. 2.Department of Mathematics and Shanghai Key Laboratory of Pure Mathematics and Mathematical PracticeEast China Normal UniversityShanghaiChina

Personalised recommendations